Alert archive / Mississippi / River Flood Warnings in 2018
River Flood Warning 20, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Feb 20, 2018, 11:48 AM CST for Quitman County, Mississippi. It took effect at Feb 22, 2018, 4:00 AM CST. It was in force for 26 days.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 11:48 AM CST (17:48 UTC)
- In effect from
- Feb 22, 2018, 4:00 AM CST
- Expired
- Mar 19, 2018, 7:48 PM CDT
- In force
- 26 days
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Quitman County, MS
The radar
The Memphis radar (KNQA), 127 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tallahatchie River near Lambert (LMGM6).
- Action stage
- 31 ft
- Minor stage
- 32 ft
- Moderate stage
- 35 ft
- Major stage
- 37 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07280000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Feb 20, 10:54 AM CST, 54 minutes earlier.
Area forecast discussion, Feb 20, 10:54 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1054 AM CST Tue Feb 20 2018
.UPDATE...
As the western CONUS trough continues to dig toward northern
Mexico, a well-defined warm conveyor belt is evident downstream,
advecting mid/high level Pacific moisture across the Southern
Plains through the Great Lakes. At the surface, strong south winds
will continue to pump rich Gulf moisture into the Mid-South. The
influx of this moisture throughout the column will lead to
precipitable water values on the order of 1.5" by midday Wednesday
which is in the 99th percentile across portions of the CWA. A
slow-moving front will gradually sag southward across the area
late tonight and Wednesday, providing a low-level focus for
convective development, enhanced by the transverse circulation in
the right entrance region of the polar jet. All of this means that
widespread showers, and some thunderstorms, are expected late
tonight through Wednesday night. Heavy rainfall is likely which
may result in river and lowland flooding with an additional
potential for flash flooding, especially in urban settings. The
Flood Watch is in good shape.
In the meantime, isolated showers are expected over the next few
hours and may increase in coverage this afternoon across the
western half of the CWA. That said, most areas should remain dry
today. Rain chances increase from north to south this evening and
overnight as the aforementioned cold front arrives. Strong south
winds will continue in the warm sector ahead of the front. Expect
sustained wind speeds of 15-25 mph with gusts exceeding 35 mph at
times. A small Wind Advisory is not out of the question this
afternoon. The other story in the near term is the near record
warmth. Temperatures are already in the upper 60s and lower 70s
and some areas could approach 80 degrees this afternoon.
Johnson
&&
.PREV DISCUSSION... /issued 326 AM CST Tue Feb 20 2018/
Very warm and breezy conditions across the Midsouth early this
morning...with only a few sprinkles affecting the far northwestern
counties. Otherwise conditions were dry with varied cloud cover.
Temperatures this hour ranged from the mid 60s to near 70F.
For today and tomorrow...models are in strong agreement that deep
moisture associated with an upper atmospheric river ejecting from
the Eastern Pacific/west coast of Mexico will bring the start of
abundant rainfall to a large portion of the Midsouth. In addition
a slow descending cold front now seen in central Missouri will
provide the focus for lifting the moisture...with the front
progged to stall over north Mississippi by Wednesday night. Strong
south winds ahead of the front will flirt with wind advisory
criteria over the Delta for an hour or two today...but at this
time an advisory is not expected. Light rain showers...generally
along and west of the Mississippi River today...will increase in
intensity and coverage tonight as the front stretches from
northeast Arkansas through northwest Tennessee. This is the zone
were the heaviest QPF is anticipated within the current flood
watch. NAM soundings off Bufkit also support this with forecasted
PW's exceeding the 99th percentile at Jonesboro. Moderate to
heavier rainfall will shift ever so slightly south and east with
the front later Wednesday...with 24 hour totals of 1 to 2 inches
over the far southeast counties versus the 2 to 4 inches within
the flood watch. Embedded thunder is anticipated with a few strong
storms potentially along the frontal surface...especially
tomorrow afternoon over portions of north Mississippi where solar
heating brings CAPE values up near 1000g/kg. The main reason why
storms are not expected to be severe...is poor midlevel lapse
rates will hinder updraft speeds. Temperatures today will climb
back into the 70's to near 80F with a few locations potentially
tying or breaking a record. Behind the front highs will fall into
the 50s and 60s...while 70s remain over northeast Mississippi.
Thursday through Monday...the aforementioned cold front will
slowly lift back to the north as a warm front early this
period...while a continued southwest upper flow brings additional
moisture to the area. Models are hinting at a small lag in both
precipitation intensity and coverage from midday Thursday into
Friday morning as the main focus shifts to a developing surface
wave in south Texas. The far northwest counties will have the best
threat for light rain. Temperatures in the 50s and 60s for
Thursday and more 70's once again for Friday and Saturday.
Heavier rainfall will arrive Friday night into Saturday as the
surface wave lifts into Oklahoma and Missouri. A few severe storms
may evolve this time frame as a stronger cold front sweeps in
from the west. Additional rainfall amounts of 2 to 4 inches is
possible...either leading to new flooding or a continued
aggravation of ongoing flooding. Drier Pacific air will work into
the region Sunday and Monday...with only a slight chance for a
shower over the south. Mild temperatures behind this front.
JAB
&&
.AVIATION...
/12Z TAFs/
Winds aloft have subsided by around 20kt and surface winds have
increased so LLWS should no longer be an issue. The main forecast
question is when to bring in the prevailing rain. Guidance has
delayed the arrival of rain so left out prevailing conds at TUP
and MKL. Best guess it that prevailing rain will arrive at JBR
around 08Z and at MEM after 13Z. IFR cigs will likely accompany
the prevailing rain...possibly even occur an hour or two earlier.
Most of the rain appears to be post frontal...so expect a
northerly wind shift as it arrives. Wind speed will be sustained
in the 10-15kt range through the duration of the TAF cycle with
gusts to 25kt.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from late tonight through late Wednesday night for
Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Flood Watch from late tonight through late Wednesday night for
Dunklin-Pemiscot.
MS...Flood Watch from late tonight through late Wednesday night for
Coahoma-DeSoto-Tunica.
TN...Flood Watch from late tonight through late Wednesday night for
Crockett-Dyer-Gibson-Haywood-Lake-Lauderdale-Obion-Shelby-
Tipton-Weakley.
&&Hazardous weather outlook, Feb 20, 3:16 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 316 AM CST Tue Feb 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 316 AM CST Tue Feb 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A flood watch has been issued for a large portion of the northern and western Midsouth counties starting late tonight. Strong south winds of 20 to 30 mph are expected on Tuesday. A Wind Advisory may be necessary for portions of the Mid-South. A few strong storms are possible tonight along a slow moving front. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of heavy rain are likely Wednesday through Saturday night. Several inches of rain are possible, especially across East Arkansas, the Missouri Bootheel and West Tennessee. River flooding and flash flooding are possible. A Flood Watch is in effect for portions of the Mid-South. A few strong storms are possible from Wednesday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Please relay reports of significant flooding to your local police...emergency management and/or to our weather office. JAB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 9:28 PM CST | River Flood Advisory | MEG | Lake | 4 days |
| Feb 20, 11:51 AM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 15 days |
| Feb 20, 11:51 AM CST | River Flood Warning | MEG | Dyer | 17 days |
| Feb 20, 11:56 AM CST | River Flood Warning | MEG | Lake | 25 days |
| Feb 20, 11:48 AM CST | River Flood Warning | MEG | Quitman | 25 days |
| Feb 20, 11:48 AM CST | River Flood Warning | MEG | Tallahatchie | 12 days |
| Feb 20, 11:48 AM CST | River Flood Warning | MEG | Tallahatchie | 19 days |
| Feb 20, 11:56 AM CST | River Flood Warning | MEG | Tunica | 30 days |
| Feb 20, 11:52 AM CST | River Flood Warning | MEG | Mississippi, Poinsett | 14 days |
Nearby
River Flood Warnings in Mississippi, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.